Anaphylaxis is one of the most feared conditions seen and treated by the allergic/immunologist. With the introduction of the new “biological” medications, which are antibody derived, we can expect to see a higher incidence of anaphylactic events in the physician’s office.
Anaphylaxis is a medical emergency in which the individual experiences a generalized, potentially, life-threatening allergic reaction. In the majority of cases anaphylaxis is mediated by the allergic (IgE) antibody. However in certain instances, it may occur independent of this antibody; in such cases it is defined as an Anaphylactoid on Non-IgE Dependent Reaction Examples of anaphylactoid reactions are those caused by radio contrast materials, the non-steroidal anti-inflammatory medications such as aspirin, as well as opiates.
Instances of anaphylaxis have been recorded for well over 3,000 years. In 2641 B.C. the Egyptian Pharaoh Menes died after being stung by an insect, possibly a Wasp, Hornet, or Honeybee. At the start of the 20th century it was observed that certain individuals experienced life-threatening reactions after receiving anti-toxins derived from animals such as horses. In 1913 Charles Ricet received the Nobel Prize in Medicine for his and his partner’s work in describing the mechanism of anaphylaxis. With the introduction of Penicillin in the 1940’s physicians began to observe certain patients who would experience anaphylaxis after the administration of Penicillin. Similar reactions were observed after the administration of Aspirin.
Even today many antibiotics, agents used in chemotherapy and radiology, and monoclonal antibodies such as omalizumab, carry the risk of inducing a generalized allergic reaction in certain patients.
Anaphylaxis is defined as a serious, possibly life-threatening allergic reaction, which can either be rapid, or delayed in onset. It will involve two or more organ system. This will include both the skin and mucosal membranes resulting in generalized pruritus, hives, and swelling. In addition anaphylaxis can cause severe respiratory distress secondary to bronchospasm, and laryngeoedema, severe hypotension, and multi-organ dysfunction that may involve the heart.
Anaphylaxis can occur as one solitary episode (Single Phase), as two distinct episodes separated by several hours (Biphasic), or by a prolonged episode that can last well over one day. There have been reports of the anaphylactic episode occurring several hours after the administration of a triggering drug or medication.
Death can occur from anaphylaxis. Causes of death can include respiratory failure secondary to bronchospasm or laryngeoedema, s hypotension secondary to third spacing of fluids, as well as from cardiac arrhythmias and myocardial ischemia.
Agents, which can cause as anaphylactic reactions, will include the following:
- Stinging insects such as the the Wasp, Yellow and White Hornet, Honeybee, Yellow Jacket and Fire Ant. Fire Ants are a major cause of insect sting reactions in the Southeast, especially Florida.
- Foods, including milk, eggs, seafood, peanuts and tree nuts. Reactions from foods, especially peanuts and tree nuts can be quite severe and are seen in increasing frequency in young children.
- Medications such as penicillin, opiates, sulfonamides, aspirin, agents used in chemotherapy, radio contrast materials, and monoclonal antibodies. Immunotherapy (allergy injections) can also in rare cases trigger an anaphylactic event.
- Latex reactions are of particular concern to the individuals engaged in health care such as nurses.
- Extremes in temperature
- No etiology or cause can be identified.
- There is debate, but patient’s who are taking Beta Blockers or ACE Inhibitors may be at an increased risk to develop Anaphylaxis.
Clinical manifestations of anaphylaxis can vary. Often the individual, who is experiencing an anaphylactic reaction, reports the sensation of “…an impending sense of doom.” The most common clinical manifestations are generalized pruritus, urticaria, and swelling (angioedema). Colic or abdominal cramps may occur and be severe. Respiratory distress and failure caused by bronchospasm, and laryngeoedema, can be life threatening. Hypotension or shock can be a serious consequence of anaphylaxis and can result in death. The individual may experience cardiac manifestations such as an irregular heart rate and cardiac ischemia. Syncope is also observed and is often confused with a vasovagal reaction.
All too often, rather than seeking emergency medical care; the individual who is experiencing an anaphylactic reaction will elect to self-treat with an antihistamine. In fact, in many instances, even in the emergency room treatment of anaphylaxis will consist of only the administration of an antihistamine and possibly corticosteroids. It should be stressed that the drug of choice for the treatment of an individual experiencing anaphylaxis is epinephrine. Epinephrine is the only drug that is effective for the combination of events that occur in anaphylaxis including hives, bronchospasm, and laryngeoedema. In fact it is thought that epinephrine can also inhibit the third spacing of fluids leading to hypotension that is a serious complication of anaphylaxis. In the past it was suggested that epinephrine be administered by subcutaneous injection, but it is generally thought that administration by the intramuscular route (the lateral deltoid muscle is the most preferred site) is superior. Studies have indicated that delay in the administration of epinephrine can increase the likelihood of a poor outcome in the individual experiencing anaphylaxis. Epinephrine is available in self-injectable forms (Epi-Pen, Auvi-Q) that are safe and easy to use by the individual if he/she is alone without nearby medical assistance.
Other medications that can add to the effectiveness of epinephrine, but not replace it, would include H1 histamine antagonists such as diphenhydramine. Antihistamines may be administered orally, by injection and intravenously. It is thought that the combination of an H2 and H1 histamine antagonist may be more effective than the use of an H1 agent alone. We suggest that ranitidine or cimetidine be administered to an individual experiencing an anaphylactic event. Corticosteroids may be of benefit in inhibiting the late phase reaction often seen in anaphylaxis and we do strongly advocate their use. Since hypotensive events such as shock may lead to fatalities the aggressive use of intravenous fluids such as Normal Saline or Lactated Ringers may be of benefit, especially if the patient becomes hypotensive. Dopamine may also be utilized in conjunction with intravenous fluids for severe, unresponsive hypotension.
The use of bronchodilators such as albuterol as well as oxygen may be utilized if the individual is experiencing bronchoconstriction of the airways. Glucagon should be considered if the individual has been on beta-blockers that may potentiate the anaphylactic event. Of utmost importance is to maintain a patent airway in the patient.
A thorough history is of utmost importance to try to elicit the specific cause of the anaphylactic event. This can aid in treatment, and will enable the physician and patient to modify therapy in the future to avoid further exposure to agents such as foods or medications, which may precipitate an anaphylactic event.
Laboratory tests may be of importance for the diagnosis and treatment of anaphylaxis. If there is doubt if the individual is experiencing an anaphylactic event, a serum tryptase level may of benefit. Tryptase is elevated for up to 6 hours after the anaphylactic episode. A thorough allergy evaluation, including skin and/or RAST testing may of benefit in trying to identify specific triggering factors. If a drug reaction is thought to be a possible triggering event, RAST and/or skin testing is of value to determining sensitivity to antibiotics such as Penicillins, Cephalosporins, and local anesthetics such as the “caines.” Oral challenge testing to the drug or food in question may be done in a controlled setting, (where Anaphylaxis, if it occurs during the challenge, can be recognized and treated,) such as the Allergist’s Office.
Anaphylaxis is a much-feared event. However with aggressive therapy the physician can prevent such an event from leading to serious consequences. The Allergist/Immunologist is specialty trained in the diagnosis, management, and treatment of the individual at risk for anaphylaxis.
By Steven Rosenberg, MD, FAAP, FAAAAI
Steven Rosenberg, MD, FAAP, FAAAAI, has been practicing medicine in the Central Florida area for over 20 years, specializing in the area of Allergy, Asthma, and Immunology. He received the Doctor of Medicine from the State University of New York, Downstate Medical Center. Dr. Rosenberg completed a residency in Pediatrics at the State University of New York at Buffalo and a Fellowship in Allergy, Asthma, and Immunology at the University of Pittsburgh. Dr. Rosenberg has held positions as President of the Central Florida Pediatric Society, at the Florida Allergy, Asthma, and Immunology Society, and on the medical staff at Florida Hospital. In addition, Dr. Rosenberg has held the position of Chairman, Department of Pediatrics at Florida Hospital and is a member of many local and national societies which include the American Academy of Allergy & Immunology, the Florida Allergy and Immunology Society, Florida Hospital Kid’s Docs and the Central Florida Pediatric Society. He holds faculty appointments at the University of Central Florida Medical School and the Florida State University School of Medicine. For additional information please contact him at 407.678.4040 or firstname.lastname@example.org.